Michigan, 2008

Flash Flood and Hail in Michigan, July 2, 2008

July 2, 2008 · NWS GRR · 45 events in 14 counties and zones

A severe weather outbreak on July second resulted in numerous reports of wind damage and large hail. The strong to severe thunderstorms also produced very heavy rain, flooding, and even flash flooding across portions of Kalamazoo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$100,000
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A severe weather outbreak on July second resulted in numerous reports of wind damage and large hail. The strong to severe thunderstorms also produced very heavy rain, flooding, and even flash flooding across portions of Kalamazoo county.

Strong winds with gusts over 60 mph, along with large areas of wind damage, occurred from Muskegon to Grand Rapids and Lansing, south to Kalamazoo. In parts of Allegan county, winds were estimated between 65 to 75 mph by the National Weather Service, which conducted a storm survey of the area. These winds brought down dozens of trees and snapped eight power poles southwest of Fennville. In northwest Kalamazoo county, the winds blew the roof off a home at 15th Street and 102nd Avenue.

Large hail of three quarters of an inch in diameter or greater was reported from Muskegon to Montcalm county, including southern Newaygo and northern Kent counties. Another area or large hail stretched from Allegan county east through Ingham county and south into Kalamazoo and Jackson counties. The hail was large enough to damage some crops. The largest hail was 1.75 inches near Morley and 1.5 inches near Lakewood Club in Muskegon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 2, 12:23 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 2, 12:23 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
123 PM EDT WED JUL 2 2008

LATEST UPDATE...AVIATION ...

.SYNOPSIS...(315 AM EDT WED JUL 2 2008)
A COLD FRONT WILL BRING INCREASING CLOUDS LATER TODAY AND
THUNDERSTORMS WILL DEVELOP FROM NORTHWEST TO SOUTHEAST ACROSS OUR
AREA THIS AFTERNOON THROUGH TONIGHT. SOME OF THE STORMS COULD
PRODUCE HAIL AND DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY RAIN
AND OCCASIONAL LIGHTNING. CANADIAN HIGH PRESSURE WILL BUILD IN AND
RESULT IN DRY AND COOL WEATHER THURSDAY AND THURSDAY NIGHT.
INDEPENDENCE DAY CONTINUES TO LOOK DRY. IN FACT DRY WEATHER WILL
CONTINUE FOR OUR HOLIDAY WEEKEND ALONG WITH A RETURN TO NEAR NORMAL
TEMPERATURES.

&&

.SHORT TERM...(315 AM EDT WED JUL 2 2008)
(TODAY THROUGH FRIDAY AFTERNOON)

VERY LITTLE CHANGES WERE NECESSARY TO OUR GOING FCST. THE COLD FRONT
WILL BRING SHOWERS AND THUNDERSTORMS TO OUR CWFA BEGINNING BY AROUND
18Z THIS AFTN ACROSS OUR NW CWFA AND CONTINUING THROUGH THE EARLY
MORNING HOURS THURSDAY ACROSS OUR SOUTHERN CWFA.

THERE IS A SLIGHT RISK OF SEVERE STORMS... BUT A LARGE SVR WX EVENT
IS NOT EXPECTED. THE MOST LIKELY TIME FRAME FOR SVR WX WILL BE
BETWEEN 18Z AND 04Z... AND PARTICULARLY FROM MID AFTN THROUGH MID
EVE COINCIDENT WITH MAX INSTABILITY (LATEST 21Z SREF GUIDANCE
SUGGESTS ML CAPES WILL REACH 1000-1500 J/KG IN THAT TIME FRAME
ACROSS OUR CENTRAL AND SOUTHERN CWFA).

GIVEN UPSTREAM REPORTS ACROSS NORTHERN MN... HAIL SHOULD BE OUR
PRIMARY SVR WX THREAT (MAINLY IN THE THREE QUARTERS TO ONE INCH
DIAMETER RANGE). A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE GIVEN
FCST KINEMATIC WIND PROFILES AND 0-3KM SHEAR WHICH COULD BECOME
CONDUCIVE TO BOWING SEGMENTS.

AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT... BUT THE
OVERALL SYNOPTIC/MESOSCALE SETUP DOES NOT APPEAR FAVORABLE FOR
TORNADOGENESIS TO OCCUR UNLESS IF A FEW DISCRETE SUPERCELLS CAN
DEVELOP IN AN ENVIRONMENT WITH 0-6KM BULK SHEAR VALUES OF 30-40 KTS.
BOTTOM LINE... WE SUSPECT THAT SOME STORMS WILL BECOME SEVERE THIS
AFTN AND EVE... BUT A LARGER SCALE SVR WX EVENT IS NOT ANTICIPATED.

IT WILL BE DRY AND RATHER COOL THURSDAY W/MAX TEMPS ONLY REACHING
THE UPPER 60S TO MID 70S WITH THE CANADIAN HIGH BUILDING IN AND VERY
COOL N TO NE SFC FLOW. 00Z GFS GUIDANCE TIME HEIGHT RH PROGS
INDICATE A FAIR AMOUNT OF LINGERING 925-850 MB MOISTURE... SO I
SUSPECT A SCT TO POTENTIALLY BKN CU DECK WILL DEVELOP LATE IN THE
MORNING THROUGH THE AFTN IN SPITE OF HIGH PRESSURE BUILDING IN. MORE
EXTENSIVE BREAKS IN CLOUD COVER WILL DEVELOP THURSDAY NIGHT AS LOW
LEVEL NE WINDS CONTINUE TO ADVECT DRIER AIR IN.

WE WILL STICK WITH A DRY FCST FOR FRIDAY. WE ARE NOT BUYING 00Z GFS
GUIDANCE WHICH DEVELOPS SHOWERS ACROSS OUR SOUTHERN CWFA FRIDAY
MORNING AND EARLY AFTN. THIS SEEMS TO BE ATTRIBUTABLE TO A
CONVECTIVELY INDUCED VORT MAX PLACED TOO FAR NORTH. A CONSENSUS
BLEND OF LATEST SREF... WRF AND GLOBAL GEM GUIDANCE SUGGESTS THAT
DRY WX WILL CONTINUE FRIDAY. THIS SEEMS LIKE THE MOST LIKELY
SCENARIO AND PRESERVES CONTINUITY WITH OUR GOING FCST... ALTHOUGH I
AM A LITTLE CONCERNED ABOUT POTENTIAL FOR A FEW SHOWERS AS THE H5
TROF AXIS MOVES ACROSS.

&&

.LONG TERM...(315 AM EDT WED JUL 2 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
FAIR WEATHER EXPECTED FROM FRIDAY NIGHT AND THROUGH THE WEEKEND.
TEMPERATURES SHOULD AVERAGE NEAR NORMAL OVER THE WEEKEND WITH WARMER
AND MORE HUMID WEATHER FOR LATE SUNDAY AND MONDAY AS SFC RIDGE MOVES
EAST AND RETURN FLOW SETS UP.

A COLD FRONT MOVING IN FROM THE NORTHWEST MAY BRING SOME SHOWERS OR
THUNDERSTORMS BY LATE MONDAY AND ESPECIALLY MONDAY NIGHT. THE FRONT
SLOWS DOWN AS IT BECOMES PARALLEL TO THE UPPER FLOW BY EARLY TUESDAY
AND SOME SCATTERED SHOWERS OR THUNDERSTORMS COULD LINGER ACROSS THE
SOUTHEAST FORECAST AREA MUCH OF TUESDAY.

&&

.MARINE...(1141 AM EDT WED JUL 2 2008)
SOUTHWEST WINDS WILL GUST TO 25 MPH THIS AFTN AHEAD OF THE
APPROACHING COLD FRONT. WAVE HEIGHTS 3 TO NEAR 5 FEET ENTIRE
NEARSHORE. THE COLD FRONT WILL BE SOUTH OF THE LAKE BY 09Z THUR.
HOWEVER ANOTHER SMALL CRAFT ADVISORY IS POSSIBLE FOR NORTH
WIND/SIGNIFICANT WAVE ACTION BY THUR AFTN.

THUNDERSTORMS WITH HAIL... GUSTY WINDS AND FREQUENT LIGHTNING WILL
POSE A SIGNIFICANT HAZARD TO MARINERS THIS AFTN THROUGH TONIGHT.

&&

.AVIATION...(123 PM EDT WED JUL 2 2008)
VFR CONDITIONS WILL GO DOWN TO IFR CONDITIONS WITH A LINE OF
THUNDERSTORMS MOVING THROUGH THE AREA THIS AFTERNOON. CONDITIONS
SHOULD IMPROVE BACK TO VFR SOON AFTER THE STORMS CLEAR EACH TAF
SITE... THOUGH SCATTERED RAIN SHOWERS WILL LIKELY CONTINUE INTO THE
EVENING.... ESPECIALLY SOUTH AND EAST OF GRAND RAPIDS. THERE WILL BE
A SLOW CLEARING FROM NORTHWEST TO SOUTHEAST LATE TONIGHT AS THE
FRONT PUSHES THROUGH.

WINDS WILL BE FROM THE SOUTHWEST INTO THIS EVENING AND THEN GO
NORTHWEST AFTER THE COLD FRONT MOVES THROUGH. EXPECT SOME GUSTS OVER
20 KTS THIS AFTERNOON... WITH THE POTENTIAL FOR STRONGER WINDS IN
THUNDERSTORMS.

&&

.HYDROLOGY...(315 AM EDT WED JUL 2 2008)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED SINCE BASIN AVG QPF OF
ONLY AROUND A HALF TO THREE QUARTERS OF AN INCH IS EXPECTED... WITH
ISOLATED AMOUNTS OF 1.00-1.50 INCHES POSSIBLE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH 651 IN EFFECT FOR ENTIRE AREA.
LM...SEVERE THUNDERSTORM WATCH 651 WHOLE LAKE THROUGH 5 PM AND SMALL
CRAFT ADVISORY HOLLAND TO MANISTEE THROUGH 10 PM THIS
EVENING.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS
LONG TERM:    OSTUNO
MARINE:       LAURENS/IOD
AVIATION:     OSTUNO/IOD
HYDROLOGY:    LAURENS
Hazardous weather outlook, Jul 2, 5:04 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 AM EDT WED JUL 2 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
604 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN TODAY. DAMAGING WINDS AND LARGE HAIL ARE THE
GREATEST THREAT...BUT A TORNADO IS ALSO POSSIBLE. THE SEVERE
WEATHER IS EXPECTED FROM THE LATE AFTERNOON INTO THE EVENING.
STORM MOTION WILL BE TO THE EAST AT ABOUT 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-031015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
604 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT. RIP
CURRENTS ARE POSSIBLE AS WELL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
THURSDAY.

OSTUNO

In the hours before

Special weather statement, Jul 2, 11:26 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 PM EDT WED JUL 2 2008

MIZ037>039-043>045-050-057-021730-
KENT-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
1226 PM EDT WED JUL 2 2008

...SPECIAL WEATHER STATEMENT...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
FREESOIL TO 39 MILES SOUTHWEST OF SILVER LAKE ST PARK...MOVING EAST
AT 40 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  LUDINGTON...          FREESOIL...           FOUNTAIN...
  SCOTTVILLE...         PENTWATER...          CUSTER...
  SILVER LAKE ST PARK...                      IRONS...
  HART...               SHELBY...             ELBRIDGE...
  WOLF LK...            WALKERVILLE...        ROTHBURY...
  LUTHER...             BALDWIN...            IDLEWILD...
  WHITEHALL...

THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4380 8644 4407 8653 4417 8638 4418 8510
      4382 8509 4381 8556 4330 8557 4330 8579
      4321 8580 4321 8590 4312 8592 4312 8627
      4358 8654 4368 8656
TIME...MOT...LOC 1626Z 273DEG 55KT 4409 8623 4334 8707
Local storm report, Jul 2, 12:09 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     LUDINGTON               43.96N 86.44W
07/02/2008  E35 MPH          MASON              MI   TRAINED SPOTTER

            WINDS ESTIMATED TO BE 35 MPH IN DOWNTOWN LUDINGTON. HEAVY
            RAIN AND PEA SIZE HAIL ALSO REPORTED.

&&

HOVING
Local storm report, Jul 2, 12:14 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     MEARS                   43.68N 86.42W
07/02/2008  E40 MPH          OCEANA             MI   TRAINED SPOTTER

            SPOTTER ESTIMATES 40 MPH WINDS ALONG WITH HAIL AROUND 3/8
            INCH.

&&

HOVING
Local storm report, Jul 2, 12:31 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
131 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             4 W NEW ERA             43.56N 86.43W
07/02/2008  M0.25 INCH       OCEANA             MI   TRAINED SPOTTER

            UP TO PEA SIZE HAIL REPORTED BY SPOTTER.

&&

HOVING
Local storm report, Jul 2, 12:39 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     MEARS                   43.68N 86.42W
07/02/2008  E40.00 MPH       OCEANA             MI   TRAINED SPOTTER

            SPOTTER ESTIMATES 40 MPH WINDS ALONG WITH HAIL AROUND 3/8
            INCH. SPOTTER ALSO REPORTED TREES DOWN IN SILVER LAKE
            STATE PARK ENTRANCE.

&&

MKALEMBK
Local storm report, Jul 2, 12:44 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HEAVY RAIN       FERRY                   43.58N 86.22W
07/02/2008  M0.65 INCH       OCEANA             MI   TRAINED SPOTTER

            RAIN BEGAN AT 124 PM. VERY HEAVY RAIN CONTINUING.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 86 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

23 hail, 21 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Muskegon

When
July 2, 12:47 PM EST
Where
Muskegon County, 0.5 mi E of Whitehall
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.400, -86.340

Nickel sized hail was reported by an amateur radio operator in downtown Whitehall.

Thunderstorm Wind, Muskegon

When
July 2, 1:25 PM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.230, -86.260

A 52 knot measured wind gust was recorded in Muskegon.

Hail, Muskegon

When
July 2, 1:27 PM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.230, -86.260

An amateur radio operator reported one inch diameter hail just south of the Muskegon airport.

Thunderstorm Wind, Ottawa

When
July 2, 1:47 PM EST
Where
Ottawa County, 1.67 mi WSW of Lamont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -85.950

A trained spotter reported estimated wind gusts to 60 mph.

Thunderstorm Wind, Ottawa

When
July 2, 1:50 PM EST
Where
Ottawa County, 0.69 mi N of Marne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -85.830

A trained spotter reported estimated wind gusts to near 60 mph near Marne.

Thunderstorm Wind, Kent

When
July 2, 1:50 PM EST
Where
Kent County, 1.38 mi S of Chesterfield Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.950, -85.780

Several trees were blown down and power poles were snapped at the intersection of Kenowa Avenue SW and Hall.

Hail, Kent

When
July 2, 1:57 PM EST
Where
Kent County, 0.69 mi S of Grand Rapids
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.960, -85.680

An amateur radio operator in Grand Rapids reported seven eighths inch diameter hail.

Thunderstorm Wind, Montcalm

When
July 2, 2:05 PM EST
Where
Montcalm County, 0.69 mi N of Greenville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -85.250

A trained spotter reported estimated wind gusts to 60 to 65 mph which blew down power lines.

Hail, Kent

When
July 2, 2:08 PM EST
Where
Kent County, 1.22 mi SE of Grand Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.960, -85.660

A trained spotter in Grand Rapids reported three quarters inch diameter hail and a wind gust estimated at 60 mph.

Thunderstorm Wind, Kent

When
July 2, 2:08 PM EST
Where
Kent County, 1.22 mi SE of Grand Rapids
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.960, -85.660

A 56 knot wind gust was measured at Wood Tv 8 in Grand Rapids.

Thunderstorm Wind, Kent

When
July 2, 2:15 PM EST
Where
Kent County, Standale
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.970, -85.770

An amateur radio operator reported that a McDonald's sign was blown over in Standale.

Thunderstorm Wind, Ottawa

When
July 2, 2:15 PM EST
Where
Ottawa County, 2.14 mi ENE of Tallmadge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.990, -85.790

Large trees were blown down and blocked Lake Michigan Drive.

Thunderstorm Wind, Montcalm

When
July 2, 2:19 PM EST
Where
Montcalm County, 1.38 mi S of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.200, -85.070

Numerous large branches were blown down along M66.

Thunderstorm Wind, Ionia

When
July 2, 2:20 PM EST
Where
Ionia County, Belding
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
43.100, -85.230

An Ionia county official reported that numerous trees were blown down countywide and that power was out in the city of Ionia.

Thunderstorm Wind, Kent

When
July 2, 2:20 PM EST
Where
Kent County, 2.13 mi SSE of Mc Cords
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.840, -85.440

Numerous large tree limbs were blown down and a power line was also blown down.

Hail, Kent

When
July 2, 2:22 PM EST
Where
Kent County, 0.86 mi SE of Byron Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -85.720

A trained spotter in Byron Center reported one inch diameter hail.

Thunderstorm Wind, Clinton

When
July 2, 2:55 PM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -84.560

A trained spotter reported that several large tree branches were blown down one block west of the court house in St. John's.

Hail, Muskegon

When
July 2, 3:15 PM EST
Where
Muskegon County, 1.01 mi E of Dalton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.320, -86.230

The public reported one and a half inch diameter hail near Dalton.

Hail, Muskegon

When
July 2, 3:21 PM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -86.260

A trained spotter one mile east of Muskegon Lake reported one inch diameter hail.

Thunderstorm Wind, Ottawa

When
July 2, 3:42 PM EST
Where
Ottawa County, 1.47 mi SSW of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -86.090

A 52 knot estimated wind gust was reported by a trained spotter near Waverly.

Hail, Newaygo

When
July 2, 3:44 PM EST
Where
Newaygo County, Newaygo
Measured
1 in hail
Reported by
County Official
Coordinates
43.420, -85.800

A county official reported one inch diameter hail in Newaygo.

Hail, Barry

When
July 2, 3:53 PM EST
Where
Barry County, 0.51 mi W of Hastings
Measured
1 in hail
Reported by
County Official
Coordinates
42.650, -85.290

One inch diameter hail was reported by a Barry county official in Hastings.

Hail, Newaygo

When
July 2, 3:55 PM EST
Where
Newaygo County, 0.85 mi NE of Croton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.440, -85.660

An amateur radio operator reported one inch diameter hail near Croton.

Hail, Montcalm

When
July 2, 4:00 PM EST
Where
Montcalm County, 2.3 mi NNW of Amble
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.460, -85.400

A trained spotter reported one inch diameter hail near Amble. Golf ball sized hail was covering the ground near North County Line Road.

Thunderstorm Wind, Allegan

When
July 2, 4:00 PM EST
Where
Allegan County, 1.72 mi NE of Spring Grove
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.520, -86.150

A NWS employee reported estimated wind gusts of 65 to 75 mph that blew down numerous trees and snapped eight power poles just northeast of Spring Grove.

Thunderstorm Wind, Allegan

When
July 2, 4:10 PM EST
Where
Allegan County, 2.15 mi ENE of New Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -86.030

A trained spotter near New Richmond reported an estimated wind gust to 60 mph.

Thunderstorm Wind, Eaton

When
July 2, 4:12 PM EST
Where
Eaton County, 2.54 mi W of Vermontville
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
42.630, -85.070

An Eaton county official reported that numerous trees were blown down just west of Vermontville.

Hail, Eaton

When
July 2, 4:35 PM EST
Where
Eaton County, 2.13 mi SSE of Olivet Station
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -84.920

The public reported quarter sized hail near Olivet Station.

Hail, Eaton

When
July 2, 4:35 PM EST
Where
Eaton County, 3.43 mi NE of Olivet Station
Measured
1.25 in hail
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
42.520, -84.890

Law enforcement near Olivet Station reported one and a quarter inch diameter hail that resulted in widespread damage to corn. A five mile stretch of destroyed corn and wheat was reported along Martin Road.

Hail, Eaton

When
July 2, 4:37 PM EST
Where
Eaton County, 2.13 mi SSE of Olivet Station
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.450, -84.920

A county official reported three quarters inch diameter hail near Olivet Station.

Hail, Eaton

When
July 2, 4:37 PM EST
Where
Eaton County, 0.86 mi SW of Charlotte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -84.830

One inch diameter hail was reported near Charlotte.

Hail, Eaton

When
July 2, 4:38 PM EST
Where
Eaton County, 0.86 mi SW of Charlotte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.560, -84.830

A trained spotter estimated that nickel sized hail fell in Charlotte.

Hail, Eaton

When
July 2, 4:46 PM EST
Where
Eaton County, 1.47 mi SSW of Charlotte
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.550, -84.830

An Eaton county official reported three quarters inch diameter hail near Charlotte.

Thunderstorm Wind, Kalamazoo

When
July 2, 4:55 PM EST
Where
Kalamazoo County, 3.6 mi NNE of Alamo
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.420, -85.680

A trained spotter reported that trees were blown down and a roof was blown off of a home at 15th Street and 102nd Avenue.

Hail, Allegan

When
July 2, 5:00 PM EST
Where
Allegan County, 0.51 mi W of Plainwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.450, -85.640

A trained spotter reported seven eighths inch diameter hail.

Thunderstorm Wind, Calhoun

When
July 2, 5:04 PM EST
Where
Calhoun County, 1.53 mi W of Springfield Place
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.300, -85.230

A 56 knot measured wind gust was recorded at Springfield Place.

Hail, Ingham

When
July 2, 5:09 PM EST
Where
Ingham County, 1.23 mi SW of Kinneville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.460, -84.590

The broadcast media reported one inch diameter hail and a wind gust to 60 mph near Kinneville.

Hail, Ingham

When
July 2, 5:26 PM EST
Where
Ingham County, 0.86 mi NW of Onondaga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.440, -84.560

One inch diameter hail was reported by a trained spotter just northwest of Onondaga.

Thunderstorm Wind, Kalamazoo

When
July 2, 5:30 PM EST
Where
Kalamazoo County, 0.86 mi NW of Cooper Center
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -85.610

A trained spotter reported that numerous trees were blown down and blocked M43.

Hail, Jackson

When
July 2, 5:35 PM EST
Where
Jackson County, 1.02 mi W of Knollwood Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.250, -84.390

A trained spotter in Knollwood Park reported seven eighths inch diameter hail.

Hail, Kalamazoo

When
July 2, 5:55 PM EST
Where
Kalamazoo County, Schoolcraft
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
42.120, -85.630

Seven eighths inch diameter hail was reported in Schoolcraft.

Hail, Kalamazoo

When
July 2, 6:00 PM EST
Where
Kalamazoo County, 2.05 mi W of Kalamazoo Austin Fld
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.170, -85.590

A trained spotter reported three quarters inch diameter hail on Oakland Drive in Kalamazoo.

Thunderstorm Wind, Jackson

When
July 2, 6:04 PM EST
Where
Jackson County, 0.69 mi N of Brooklyn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.110, -84.250

A trained spotter in Brooklyn reported that the entire city was without power due to blown down power lines.

Thunderstorm Wind, Kalamazoo

When
July 2, 6:25 PM EST
Where
Kalamazoo County, 1.47 mi SSE of Cooks Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -85.410

A trained spotter near Cooks Mills reported an estimated wind gust to 52 knots.

Flash Flood, Kalamazoo

When
July 2, 6:40 PM EST to 7:40 PM EST
Where
Kalamazoo County, 0.39 mi ENE of Eastwood to 0.51 mi SE of Westwood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.323, -85.523

Flash flooding in Kalamazoo caused water to reach the windows and windshields of cars, several of which became submerged underwater beneath the Norfolk Southern Railroad viaduct on East Michigan Avenue. This occurred near the East Michigan Avenue and Riverview Drive intersection.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125805, 125806, 125807, 125808, 125809, 125810, 125811, 125812, 125813, 125814, 125815, 125816, 125817, 125818, 125819, 125820, 125821, 125822, 125823, 125824, 125826, 125827, 125828, 125829, 125830, 125831, 125832, 125833, 125834, 125835, 125836, 125837, 125838, 125840, 125841, 125842, 125843, 125844, 125845, 125846, and more.